Alert archive / Connecticut / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Aug 18, 2024, 3:33 PM EDT for Capitol Planning Region, Connecticut. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2024, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 18, 2024, 9:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:45 PM EDT | FLASH FLOOD | Southington, CT | Multiple reports of flooding in Southington in the area of Hart, West Center, and South Main Streets including reports of up to one foot of street flooding. |
| Aug 18, 7:11 PM EDT | FLASH FLOOD | Newington, CT | Several reports of flooding around town; Main Street at Dowd St flooding and impassable and a car stuck in flooding in the area of Brentwood Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 192 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
114
WGUS51 KBOX 181933
FFWBOX
CTC003-190130-
/O.NEW.KBOX.FF.W.0016.240818T1933Z-240819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
333 PM EDT Sun Aug 18 2024
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Southwestern Hartford County in northern Connecticut...
* Until 930 PM EDT.
* At 333 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen in western portions of Hartford County. The expected
rainfall rate is 1 to 2 inches per hour. Additional rainfall
amounts of 2 to 4 inches are possible in the warned area. Flash
flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hartford, New Britain, West Hartford, Bristol, East Hartford,
Southington, Glastonbury, Newington, Windsor, Wethersfield, South
Windsor, Farmington, Bloomfield, Berlin, Rocky Hill, Avon,
Plainville, Canton and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4163 7263 4164 7263 4163 7271 4161 7272
4159 7275 4158 7275 4157 7280 4155 7282
4157 7283 4157 7285 4155 7285 4155 7287
4156 7288 4156 7295 4161 7293 4164 7294
4164 7298 4180 7302 4183 7263 4164 7261
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
KP2 follow-up statements
453
WGUS71 KBOX 182229
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
629 PM EDT Sun Aug 18 2024
CTC003-190130-
/O.CON.KBOX.FF.W.0016.000000T0000Z-240819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
629 PM EDT Sun Aug 18 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS
EVENING FOR SOUTHWESTERN HARTFORD COUNTY...
At 629 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing in southern Hartford
County and may begin shortly elsewhere in central Connecticut.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hartford, New Britain, West Hartford, Bristol, East Hartford,
Southington, Glastonbury, Newington, Windsor, Wethersfield, South
Windsor, Farmington, Bloomfield, Berlin, Rocky Hill, Avon,
Plainville, Canton and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4163 7263 4164 7263 4163 7271 4161 7272
4159 7275 4158 7275 4157 7280 4155 7282
4157 7283 4157 7285 4155 7285 4155 7287
4156 7288 4156 7295 4161 7293 4164 7294
4164 7298 4180 7302 4183 7263 4164 7261
FLASH FLOOD...RADAR INDICATED
$$
KS975
WGUS71 KBOX 190124
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
924 PM EDT Sun Aug 18 2024
CTC003-190134-
/O.EXP.KBOX.FF.W.0016.000000T0000Z-240819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
924 PM EDT Sun Aug 18 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM EDT THIS EVENING FOR
SOUTHWESTERN HARTFORD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4163 7263 4164 7263 4163 7271 4161 7272
4159 7275 4158 7275 4157 7280 4155 7282
4157 7283 4157 7285 4155 7285 4155 7287
4156 7288 4156 7295 4161 7293 4164 7294
4164 7298 4180 7302 4183 7263 4164 7261
$$
BelkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:26 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 18, 2:26 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
226 PM EDT Sun Aug 18 2024
.SYNOPSIS...
Dangerous rip current continue due to distant Ernesto into
Monday. Low clouds will be slow to erode today due to persistent
onshore flow. A slow moving frontal system moving in from the
Great Lakes will bring several opportunities for showers and
thunderstorms through Tuesday. Localized downpours are possible,
but severe weather potential is very low. Drier weather for the
middle portion of the week with below normal temperatures.
Warming trend for Friday into next weekend, but with continued
generally dry weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
950 AM Update:
Made a few changes to the forecast based on observed trends and
latest near-term guidance.
Regarding PoPs/Wx, still kept the general idea that cloudy but
generally dry weather should exist most of the day for eastern
MA and much of RI. However ended up changing from probability
to areal coverage rain shower wording (e.g. isolated to
scattered showers) from Worcester County MA and western portions
of RI westward. For these locations, while it may not be
raining the whole day, the better chances for rains during the
daytime hrs are more focused for these locations. This is also
closer to the proximity of a southerly low level jet of around
25-30 kt drawing in enhanced moisture, which seems to be
responsible for this morning's rains in the region. For these
interior locations, it's a challenge to determine times when
there may be drier periods so felt carrying areal coverage
shower wording probably best describes expected conditions. I
did add a mention of heavy downpours in western MA and into the
western half of Hartford County based on radar trends in SW CT
where heavy rains have developed (see recent flood warnings in
New Haven and Fairfield Counties in SW CT). These rains will
spread northward through Hartford County into western MA, and
while persistent downpours could cause ponding and poor drainage
street flooding, not expecting this rain to rise to the level
of flash flooding.
Have also lowered temps by a few degrees with highs in the mid
70s; while some breaks in cloud cover seem possible later in
the day, mostly cloudy conditions should prevail and heating
should be very slow and gradual, with SE flow also keeping
coastal areas on the cooler end of that temperature range.
Previous discussion:
* Dangerous Rip Current Risk continues due to distant Ernesto.
Cyclonic flow in place with a trough parked over the Great Lakes
region. A shortwave trough will pass by this morning, with
another arriving late today. Still like the general idea from
the HRRR, but its precise location may not be all that good.
Thinking there should be a brief break from showers this
afternoon across RI and eastern MA.
Clouds will be slow to dissipate this morning, but should
eventually have some sunshine across just about all of southern
New England, but most sunshine should be across the eastern
half. These clouds should lead to below normal temperatures
region-wide, but perhaps slightly higher than what we had
Saturday.
Main concern along south-facing beaches continues to be the
high risk for rip currents due to the increased swell from
distant Ernesto.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Highlights
* Dangerous Rip Current risk continues due to distant Ernesto.
* Showers along with isolated thunderstorms spread in from west
to east tonight into Mon.
Cyclonic flow lingers across the Great Lakes and New England
through this timeframe. The trough over the central/eastern
Great Lakes will slowly slide into the Mid Atlantic by early
Monday. Another shortwave lifts from the Mid Atlantic tonight.
A slow moving frontal system will gradually slide into Upstate
NY tonight as well. This will mean more widespread showers
during this time. Not out of the question there are some heavy
downpours given this environment, but think risk greater during
the day Monday, especially across interior southern New
England.
Above normal temperatures likely tonight due to the higher
dewpoints and clouds. Below normal high temperatures expected
Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights
* Cooler and unsettled Tuesday in the wake of a cold front
* High pressure builds over the region Wednesday with dry
seasonable weather persisting through the end of next week
* Trending warmer next weekend
Monday night into Tuesday
A cold front pushes through the region Monday night into
Tuesday. Residual moisture and a cold pool aloft may support
some lingering unsettled weather with the possibility of a few
showers into Tuesday morning. Thereafter we should dry out as
northwest winds usher in a cooler/drier air mass. 925 hPa temps
drop below 10 Celsius which will result in temperatures
consistent with early fall with highs topping out in the upper
60s to low 70s across southern New England on Tuesday.
Wednesday through Saturday
Skies clear Tuesday night into Wednesday as a drier air mass
characterized by PWATs around 0.5" settles over the northeast.
This will be followed by a large area of surface high pressure
that will support dry weather through next weekend. After the
cool/early fall like day on Tuesday, temperatures will gradually
rise through Saturday with highs in the upper 60s/low 70s
Wednesday afternoon rising to the low to mid 80s by Saturday.
Overall a seasonable and dry pattern mid to late next week.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update:
Rest of the Afternoon: Moderate confidence.
Generally MVFR bases in stratus, with periods of mist. SHRA are
more concentrated from ORH westward and that should continue to
be the case; visbys in those in the 2-6 SM range with the
lowest visbys for BAF and BDL. SE winds 4-8 kt.
Tonight through Monday Morning: High confidence in trends, but
lower to moderate on timing.
Categories deteriorate to IFR-LIFR levels with stratus expanding
northward through 05z Mon along with 2-6 SM mist. An
approaching warm front will bring a period of SHRA with possible
embedded TS northeastward from southern NY/southern CT for the
overnight through Monday morning. See TAFs for timing which was
indicated with 2SM SHRA, but that timing could slip a bit.
While this threat looks greatest during the overnight to early
Monday period for BAF-BDL, greater impacts to the Monday
morning push for eastern terminals associated with this band of
SHRA/TS. Categories are still expected to be in the IFR- LIFR
range until we get to Mon aftn, so once categories drop to these
levels, they are not expected to improve much at all until the
aftn. SE winds 5-10 kt should shift to S/SSW upon passage of
warm front.
Monday Afternoon: Moderate confidence.
Expecting to see some breaks in clouds/improvement in flight
categories toward MVFR levels. Couldn't rule out a rogue SHRA or
TS during the afternoon but think better chances for +SHRA/TSRA
arrive late Monday afternoon (after 22z?) for the western
airports associated with the approach of a cold front. These
storms may become strong and produce gusty winds, frequent
lightning and heavy downpours reducing visby. SW winds 5-10 kt.
Monday Night: High confidence.
SCT TSRA, some strong to start, should advance eastward off the
Berkshires/CT Valley and weaken with eastward extent between
01-03z Tue. MVFR/IFR to start but should see rapid improvement
to VFR upon passage of cold front, but may take until later
Mon night or early Tue before we see VFR categories for eastern
airports.
KBOS TAF...High confidence in trends, moderate in exact timing.
IFR to start with decreasing -SHRA. Gradual improvement to MVFR
this afternoon, though it is becoming less likely that cloud
bases rise into VFR range. Ceilings deteriorate to IFR tonight
before another round of showers (some heavy at times?) overnight
into early Monday morning. SE winds 4-8 kt.
KBDL TAF...High confidence in trends, moderate in exact timing.
MVFR ceilings, with 3-6 SM -SHRA (TEMPO 2 SM visby SHRA thru
17z). Lighter SHRA for the afternoon to early evening before
another round of showers (some heavy at times?) overnight. Light
winds.
Outlook /Monday Night through Thursday/...
Monday Night: Mainly VFR, with local IFR possible. Chance SHRA,
isolated TSRA.
Tuesday: Mainly VFR, with local IFR possible. Chance SHRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday through Thursday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Monday...High confidence.
Expecting persistent SE flow at 5-10 kts through the vast
majority of the period. Wind gusts remain generally below 20 kts
as well. Seas remain elevated due to the powerful swell
associated with Ernesto. This keeps 5-7 ft seas across the outer
waters through Monday. Small Craft Advisory continues through
Monday night across the outer coastal waters. This is also the
case for the nearshore waters across coastal Rhode Island where
3-5 ft seas linger through Monday. Rain showers along with a few
thunderstorms could spread into the waters tonight into Monday.
Outlook /Monday Night through Thursday/...
Monday Night through Tuesday: Winds less than 25 kt. Seas up to
5 ft. Chance of rain showers, isolated thunderstorms.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday Night through Thursday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Risk for Rip Currents through Monday evening for MAZ007-
022>024.
RI...High Risk for Rip Currents through Monday evening for RIZ008.
High Risk for Rip Currents until midnight EDT tonight for RIZ006-
007.
MARINE...Small Craft Advisory until 8 PM EDT Monday for ANZ235-237.
Small Craft Advisory until 8 AM EDT Tuesday for ANZ250-254>256.
&&
SYNOPSIS...Belk/RM
NEAR TERM...Belk/Loconto
SHORT TERM...Belk
LONG TERM...RM
AVIATION...Loconto/KP
MARINE...Loconto/KPIn the hours before
Special weather statement, Aug 18, 10:07 AM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1007 AM EDT Sun Aug 18 2024
CTZ002-MAZ008>011-181600-
Hartford CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
1007 AM EDT Sun Aug 18 2024
...HEAVY DOWNPOURS CAUSING MINOR FLOODING IN HARTFORD COUNTY AND
PORTIONS OF WESTERN MASSACHUSETTS...
At 1003 AM EDT, Doppler radar was tracking slow moving heavy
downpours across western and southwestern Connecticut, moving
northeast at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Minimal. Ponding of water on roadways. Possible isolated
instances of street flooding, especially in urban areas.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol, Chicopee,
East Hartford, Enfield, Westfield, Holyoke, Newington, Windsor,
Agawam, West Springfield, Wethersfield, South Windsor, Farmington,
Simsbury, Ludlow, and Bloomfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses.
&&
LAT...LON 4215 7307 4215 7303 4230 7300 4223 7243
4165 7270 4170 7300 4180 7302 4181 7295
4184 7294 4185 7295 4188 7295 4190 7291
4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1403Z 207DEG 9KT 4177 7294
LocontoNearby
Flash Flood Warnings in Connecticut, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.